Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 80, NWS Aberdeen, SD

June 30, 1997Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 1997, 4:58 AM MDT for Corson County, Dewey County, South Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1997, 4:58 AM MDT (10:58 UTC)
Expired
Jun 30, 1997, 6:00 AM MDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:20 AM MDTThunderstorm Wind 53Mc Laughlin, SD
Jun 30, 6:00 AM MDTHail 0.88Eagle Butte, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 301058 RRA
SVRABR
SDC031-041-301200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
558 AM CDT MON JUN 30 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA
  SOUTHERN CORSON COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 600 AM MDT (700 AM CDT)
 
* SOME LOCATIONS AFFECTED
  TIMBER LAKE                         AROUND 505 AM MDT
  GLENCROSS                           AROUND 510 AM MDT
  TRAIL CITY                          AROUND 525 AM MDT

* AT 456 AM MDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 34 MILES NORTHEAST
  OF DUPREE OR 9 MILES WEST OF TIMBER LAKE MOVING EAST AT 40 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

TDK/DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 8:21 PM MDT, 8 hours 37 minutes earlier.

Area forecast discussion, Jun 29, 8:21 PM MDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SUN JUN 30 1997

SEVERAL OUTFLOW BOUNDRIES FORM PREVIOUS MCS ARE MOVG THRU THE CWA
ATTM WHICH HAD TRIGGERED OFF A FEW TSTMS. THESE STORMS HAS WEAKEN
AND WILL BE ALL BUT GONE BY SUN SET. THIS SHUD LEAVE P/CLDY SKIES
FOR THE REST OF THE NIGHT & WILL UPDATE TO REMOVE PRECIP.

.ABR...NONE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:34 PM MDTSevere Thunderstorm WarningABRCorson61 min
Jun 30, 5:29 AM MDTSevere Thunderstorm WarningABRCampbell, Walworth61 min
Jun 30, 6:00 AM MDTSevere Thunderstorm WarningABRDewey30 min
Jun 30, 6:10 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson50 min
Jun 30, 6:29 AM MDTSevere Thunderstorm WarningABRDewey, Potter61 min
Jun 30, 7:13 AM MDTSevere Thunderstorm WarningABRSully47 min
Jun 30, 8:08 AM MDTSevere Thunderstorm WarningABRHyde62 min
Jun 30, 8:16 AM MDTSevere Thunderstorm WarningABRHyde54 min
Jun 30, 8:30 AM MDTSevere Thunderstorm WarningABRHand50 min
Jun 30, 5:28 PM MDTSevere Thunderstorm WarningABRJones, Lyman57 min
Jun 30, 5:38 PM MDTSevere Thunderstorm WarningABRHughes, Stanley62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.